Alert archive / Washington / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 7, NWS Seattle, WA
NWS Seattle, WA issued this severe thunderstorm warning at Jul 3, 2008, 12:43 AM PDT for Lewis County, Pierce County, Washington. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2008, 12:43 AM PDT (07:43 UTC)
- Expired
- Jul 3, 2008, 1:30 AM PDT
- In force
- 47 min
- Issued by
- NWS Seattle, WA
- Area
- Storm-based polygon
Counties Lewis County, WA, Pierce County, WA
The radar
The Portland,OR radar (KRTX), 149 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 00:00Z, 7.7 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -492 J/kg
- Mixed-layer LCL
- 1973 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS56 KSEW 030744
SVRSEW
WAC041-053-030830-
/O.NEW.KSEW.SV.W.0007.080703T0743Z-080703T0830Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SEATTLE WA
1243 AM PDT THU JUL 3 2008
THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN LEWIS COUNTY IN WEST CENTRAL WASHINGTON...
THIS INCLUDES THE CITY OF PACKWOOD...
SOUTHEASTERN PIERCE COUNTY IN WEST CENTRAL WASHINGTON...
THIS INCLUDES THE CITY OF LONGMIRE...
* UNTIL 130 AM PDT
* AT 1235 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED 6 MILES SOUTHWEST OF PACKWOOD...AND MOVING NORTH
AT 27 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PARADISE AND MOUNT RAINIER.
IN ADDITION TO LARGE HAIL AND HEAVY RAINFALL...CONTINUOUS CLOUD
TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 4687 12183 4686 12152 4672 12145 4649 12159
4651 12186
TIME...MOT...LOC 0743Z 192DEG 24KT 4658 12170
$$
ALBRECHT
WEATHER.GOV/SEATTLE1 follow-up statement
000
WWUS56 KSEW 030826
SVSSEW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
123 AM PDT THU JUL 3 2008
WAC041-053-030855-
/O.EXP.KSEW.SV.W.0007.000000T0000Z-080703T0830Z/
PIERCE WA-LEWIS WA-
123 AM PDT THU JUL 3 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LEWIS AND
SOUTHEASTERN PIERCE COUNTIES EXPIRES AT 130 AM PDT...
THE THUNDERSTORM IS MOVING INTO NORTHWEST YAKIMA COUNTY.
LAT...LON 4687 12183 4686 12152 4672 12145 4649 12159
4651 12186
TIME...MOT...LOC 0823Z 192DEG 24KT 4684 12162
$$
ALBRECHT
WEATHER.GOV/SEATTLEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 9:00 PM PDT, 3 hours 43 minutes earlier.
Area forecast discussion, Jul 2, 9:00 PM PDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SEATTLE WA 900 PM PDT WED JUL 2 2008 .SYNOPSIS...SOUTHERLY FLOW ALOFT WILL BRING A MOISTER AND UNSTABLE ATMOSPHERE TO WESTERN WASHINGTON THROUGH THURSDAY. A BROAD UPPER LEVEL LOW PRESSURE TROUGH WILL CROSS THE REGION ON INDEPENDENCE DAY. ANOTHER TROUGH WILL PASS BY ON SUNDAY. FLAT UPPER LEVEL HIGH PRESSURE RIDGING SHOULD THEN DOMINATE FOR THE FIRST HALF OF NEXT WEEK. && .SHORT TERM...AN ACTIVE EVENING SHAPING UP ACROSS PARTS OF WESTERN WASHINGTON WITH THUNDERSTORMS AFFECTING THE CASCADES...FOOTHILLS...AND PORTIONS OF THE LOWLANDS INCLUDING THE PUGET SOUND REGION. STORMS THAT FORMED EARLIER IN THE DAY OVER THE CASCADES WERE LIKELY MORE SURFACE BASED IN ORIGIN DURING THE MAX DAYTIME HEATING. HOWEVER...WITH THE UPPER TROUGH MOVING CLOSER TO THE COAST...SHORT WAVES EMBEDDED IN SLY FLOW ARE LIFTING ACROSS THE AREA PROVIDING ADDITIONAL DYNAMICS. MODELS SHOW DEEP SLY FLOW THROUGH TONIGHT AND THURSDAY MORNING LEAVING THE DOOR OPEN TO ELEVATED CONVECTION JUST ABOUT ANYWHERE. RADAR IMAGERY SHOWS ECHOS INCREASING AGAIN OVER THE SOUTH WASHINGTON CASCADES WHICH WILL LIKELY PROPAGATE NORTH OVER THE NEXT COUPLE HOURS. UPDATED THE ZONES EARLIER TO INCLUDE A CHANCE OF SHOWERS AND THUNDERSTORMS OVER ALL OF WESTERN WASHINGTON THROUGH TONIGHT. BOTH THE GFS/NAM SHOW A STRONGER SHORTWAVE TO LIFT ACROSS THE AREA THURSDAY MORNING. THIS SHOULD KEEP THE THREAT OF ELEVATED CONVECTION GOING ACROSS MOST THE AREA. THE AFTERNOON IS TRICKY WITH A LACK OF ANY WELL DEFINED UPPER LEVEL VORT FEATURES AND COOL LOW LEVEL ONSHORE FLOW. UPPER LEVEL DYNAMICS WOULD PROBABLY BE NEEDED IN THE AFTERNOON FOR ADDITIONAL THUNDERSTORMS OVER THE LOWLANDS. KEEPING THUNDERSTORMS LIMITED TO THE MOUNTAINS THURSDAY AFTERNOON/EVENING SEEMS REASONABLE. THE GFS/ECMWF BOTH SHOW A COUPLE OF SHORT WAVES TO ROLL THROUGH THE AREA ON INDEPENDENCE DAY. SOME SHOWER ACTIVITY SEEMS INCREASINGLY LIKELY OVER PARTS OF WESTERN WASHINGTON BUT WHERE AND EXACTLY WHEN ARE UNCLEAR. MERCER .LONG TERM...PREVIOUS DISCUSSION FOLLOWS...BOTH THE GFS AND ECMWF SEEM TO AGREE THAT FLAT UPPER RIDGING WILL BUILD IN FOR THE FIRST HALF OF NEXT WEEK WITH 500 MB HEIGHTS RISING INTO THE 580+ DAM RANGE. THIS WILL CAUSE A REBOUND OF INTERIOR LOWLAND TEMPERATURES BACK TO NEAR 80. SHALLOW MARINE CLOUDS WILL BE CONFINED TO THE IMMEDIATE COASTLINE. HANER && .AVIATION...ONE BAND OF THUNDERSTORMS FROM THE HOOD CANAL BRIDGE TO N OF SNOQUALMIE PASS AT 03Z WILL MOVE NORTH TO THE CANADIAN BORDER AROUND 0430Z. RADAR AND LIGHTNING DETECTION DATA SHOW ANOTHER BAND OF TSTMS DEVELOPING E OF KKLS AND MOVING NORTHWARD. THESE STORMS SHOULD MOVE THROUGH THE CENTRAL PUGET SOUND AREA BETWEEN 05Z AND 07Z. STRONG PRESSURE GRADIENTS DEVELOPED THIS EVENING WITH KOTH-KSEA GRADIENTS BRIEFLY EXCEEDING 5 MB. INFLOW THROUGH THE STRAIT AND CHEHALIS GAP IS ALSO ALLOWING LOW LEVEL MARINE AIR TO ADVECT INLAND OVERNIGHT. GIVEN THE VERY HIGH IN SITU DEWPOINTS 55-63 DEG F THIS EVENING...IT APPEARS THAT COASTAL STRATUS...NOW AT KHQM AT OVC006 WILL SPREAD INLAND ALL THE WAY TO KSEA AND KPAE. CEILINGS MAY BE LIFTED 200-300 FT WITH THE UNSTABLE MID LEVEL ATMOSPHERE...BUT IT DOES APPEAR THAT MANY OF THE TERMINALS WILL SEE IFR CONDITIONS 13Z-17Z TIME FRAME. WHILE MODEL SOUNDINGS DO NOT SHOW THESE LOW CONDITIONS...THEY APPEAR LIKELY GIVEN GRADIENTS AND DEWPOINTS AND ARE INDICATED IN MODEL OUTPUT STATISTICS FROM THE NGM AND ETA. LOW CLOUDS WILL EVAPORATE BY 18Z IN THE INTERIOR LEAVING ABUNDANT CLOUDS 060-100 DURING THE AFTERNOON AND EVENING HOURS AND A CHANCE OF SHOWERS. KSEA...WIND PREDOMINATELY SLY 4-7KT THROUGH 20Z THEN 24008KT 20Z ONWARD. TSTM ACTIVITY NOW DEVELOPING AND MOVING INTO CENTRAL LEWIS COUNTY AT 0330Z TO MOVE TO NEAR THE TERMINAL ABOUT 05Z AND CONTINUE FOR ABOUT 2 HRS. STRATUS WILL DEVELOP INTO THE TERMINAL AROUND 13Z AND AT THIS TIME WILL INDICATE BKN008 OVC060 13Z-17Z. ALBRECHT && .MARINE...STRONG ONSHORE GRADIENTS ARE GIVING A GOOD MARINE PUSH TO THE AREA THIS EVENING. GRADIENTS APPEAR TO BE STRONGLY RELATED TO DIURNAL TEMPERATURE DIFFERENCES BETWEEN LAND AND SEA AND CONVECTION MOVING NORTH THROUGH THE AREA. GRADIENTS WILL DECREASE RAPIDLY AFTER 09-12Z. AT THIS POINT WILL EXPAND THE SMALL CRAFT ADVISORY IN THE CENTRAL STRAIT TO INCLUDE THE EAST ENTRANCE. OTHER WATERS WILL STAY WELL BELOW SMALL CRAFT ADVISORY CRITERIA. THERE IS A RATHER HIGH THREAT OF LIGHTNING FOR THE INLAND WATERS OVERNIGHT. FOG WILL BE PATCHY LATE TONIGHT AND EARLY THU. ALBRECHT && .SEW WATCHES/WARNINGS/ADVISORIES... PZ...SMALL CRAFT ADVISORY CENTRAL STRAIT OF JUAN DE FUCA AND EAST ENTRANCE. WEATHER.GOV/SEATTLE
In the hours before
Local storm report, Jul 2, 7:02 PM PDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
702 PM PDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 3 SSW MAPLE VALLEY 47.36N 122.06W
07/02/2008 E0.50 INCH KING WA TRAINED SPOTTER
1/4 INCH TO 1/2 INCH SIZE HAIL.
&&
DDAMICOLocal storm report, Jul 2, 10:14 PM PDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1014 PM PDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM LIGHTNING 4 WNW ENUMCLAW 47.23N 122.06W
07/02/2008 KING WA TRAINED SPOTTER
FREQUENT LIGHTNING AND HEAVY RAINFALL.
1000 PM LIGHTNING 1 SW ENUMCLAW 47.19N 121.99W
07/02/2008 KING WA TRAINED SPOTTER
FREQUENT LIGHTNING. POWER OUT.
1011 PM LIGHTNING MAPLE VALLEY 47.40N 122.03W
07/02/2008 KING WA TRAINED SPOTTER
FREQUENT LIGHTNING. POWER WENT OUT FOR LESS THAN ONE
MINUTE. KING-181.
&&
BUEHNERThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 9:26 PM PDT | Severe Thunderstorm Warning | SEW | King, Pierce | 34 min |
| Jul 2, 9:54 PM PDT | Severe Thunderstorm Warning | SEW | King, Pierce | 36 min |
| Jul 2, 11:13 PM PDT | Severe Thunderstorm Warning | SEW | Lewis | 32 min |
| Jul 2, 11:38 PM PDT | Severe Thunderstorm Warning | SEW | Lewis, Pierce | 37 min |
| Jul 3, 12:16 AM PDT | Severe Thunderstorm Warning | SEW | King, Lewis, Pierce | 29 min |
| Jul 3, 10:14 AM PDT | Severe Thunderstorm Warning | SEW | King, Snohomish | 31 min |
Nearby
Severe Thunderstorm Warnings in Washington, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.